North Dakota, 2014

Tornadoes and Flash Flooding in North Dakota, July 21 to 22, 2014

July 21 to 22, 2014 · NWS FGF · 41 events in 9 counties and zones

During the late afternoon of July 21st, a stationary boundary set up across northeast North Dakota. Temperatures north of the boundary were generally in the low to mid 80s, while to the south they were in the mid 80s to low 90s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the late afternoon of July 21st, a stationary boundary set up across northeast North Dakota. Temperatures north of the boundary were generally in the low to mid 80s, while to the south they were in the mid 80s to low 90s. Surface dew point readings were very high, with most locations in the low to mid 70s. A few thunderstorms fired north of the front around the Langdon, ND, area, dropping some large hail. However, the more significant action came from a thunderstorm complex that formed across west central North Dakota and moved east during the evening. This complex evolved into a bow echo with good rotational structure on the northern book end vortice. Strong straight line winds, large hail, and a few tornadoes were reported as this complex moved across eastern North Dakota into the northwest quarter of Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 21, 2:16 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 21, 2:16 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
316 PM CDT MON JUL 21 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 315 PM CDT MON JUL 21 2014

CONVECTION TIMING AND SEVERITY WILL BE THE MAIN FORECAST HEADACHE
FOR THE SHORT TERM.

STORMS HAVE DEVELOPED OVER WESTERN ND A FEW HOURS SOONER THAN
ORIGINALLY THOUGHT. A LITTLE BIT OF ACTIVITY HAS FIRED NORTH OF
THE BOUNDARY IN THE UPPER DEVILS LAKE BASIN...BUT CONVECTION IN
THAT AREA HAS BEEN SUB SEVERE SO FAR. THE STRONGEST ACTIVITY HAS
BEEN IN THE WESTERN PART OF THE STATE WITH THE MAIN
SHORTWAVE...BUT OUR NORTHWESTERN COUNTIES WILL BE UNDER THE GUN IN
THE NEXT FEW HOURS AS THE SHORTWAVE MOVES CLOSER AND THE
ATMOSPHERE CONTINUES TO DESTABILIZE WITH ML CAPE ABOVE 3000 J/KG.
WITH A SFC BOUNDARY HANGING AROUND IN THE AREA...THERE COULD BE
ENOUGH LOW LEVEL HELICITY TO GET STORMS TURNING IF THEY ARE
ISOLATED ENOUGH. THUS...TORNADO WATCH FOR OUR NORTHWEST EARLY ON
IN THIS EVENT.

LATER ON TONIGHT...THE THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A
COMPLEX MOVING ACROSS THE CWA. WITH PLENTY OF MOISTURE FEEDING
INTO THE COMPLEX AS DEW POINTS RISE INTO THE 70S...AND THE HIGHLY
UNSTABLE AIR MASS...STORMS SHOULD MAINTAIN THEMSELVES AS THEY MOVE
INTO THE RED RIVER VALLEY AND THEN INTO MN. BULK SHEAR VALUES ARE
AROUND 40 TO 50 KTS ALTHOUGH THE LOW LEVEL SHEAR IS NOT NEARLY AS
STRONG AS NEAR THE SFC BOUNDARY. MODEL SOLUTIONS CONTINUE TO POINT
TO A BOW ECHO TYPE PATTERN...AND THE HRRR HAS BEEN CONSISTENT ON
SHOWING HIGH WIND GUSTS ALONG WITH THE STORMS. SIGNS CONTINUE TO
POINT TO A MCS ARRIVING IN THE VALLEY THIS EVENING AND MOVING
EASTWARD INTO MN AFTER MIDNIGHT. DERACHO COMPOSITE ON THE SPC MESO
PAGE IS IN THE 6 TO 8 RANGE...SO WILL KEEP THE DAMAGING WIND TAGS
IN THE GRIDS FOR THIS EVENING.

THE OTHER THREAT WILL BE HEAVY RAINFALL. THE MODELS CONTINUE TO
CRANK OUT BULLSEYES OF OVER 2 INCHES IN A VERY SHORT TIME
PERIOD. WITH PWAT VALUES UP TO 1.5 INCHES AND 850MB MOISTURE
TRANSPORT CONTINUING TO PUSH MORE MOISTURE INTO OUR
COUNTIES...HEAVY RAINFALL CONTINUES TO SEEM REASONABLE. THE ISSUE
WILL BE WHERE IT FALL AND HOW LONG THE PRECIP WILL LAST. MANY OF
THE SHORT RANGE MODELS HAVE BEEN TRENDING FURTHER NORTH WITH THE
TRACK OF THE CONVECTION...WHICH WOULD TAKE IT ALONG THE NORTHERN
EDGE OF THE MOST WARM AND MOIST AIR. THE FLY IN THE OINTMENT WILL
BE THE MOVEMENT OF THE STORMS AS THE COMPLEX ACCELERATES ACROSS
THE CWA. SINCE THERE HAS BEEN FAIRLY DRY WEATHER THE PAST FEW
WEEKS OVER THE VALLEY...WILL HOLD OFF ON ANY FLOOD WATCHES FOR
NOW BUT HAVE TO KEEP AN EYE ON THE STORMS AS THEY APPROACH THE MN
LAKES COUNTRY LATER TONIGHT.

THERE COULD BE SOME LINGERING SHOWERS AND STORMS IN THE EASTERN
COUNTIES TOWARDS TOMORROW MORNING...BUT THERE SHOULD BE A DRYING
TREND AS A COLD FRONT MOVES IN AND HIGH PRESSURE ARRIVES. TUESDAY
WILL BE QUITE A BIT COOLER THAN TODAY...WITH HIGHS IN THE 70S TO
LOW 80S AND DEW POINTS BACK DOWN INTO THE 50S. SFC HIGH PRESSURE
WILL CONTINUE INTO TUESDAY NIGHT AND KEEP LOWS MUCH COOLER THAN
THEY HAVE BEEN THE PAST FEW NIGHTS.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 315 PM CDT MON JUL 21 2014

WEDNESDAY TO MONDAY...MODELS IN FAIR AGREEMENT WITH THE EXTENDED
TIME FRAME. OVERALL TEMPS REGIME WILL BE NORMAL TO BELOW NORMAL
TEMPS WITH DRY WEATHER FEATURED MOST DAYS AS SFC HIGH PRESSURE
COMBINED WITH PREDOMINANTLY NW FLOW ALOFT PERSISTS. THE EXCEPTION IS
THURSDAY NIGHT INTO FRIDAY AND SUNDAY WITH CHC THUNDERSTORMS AS
RIDGING SHUNTS BACK TO THE WEST WITH POTENT SHORT WAVE RIDING OVER
THE TOP BRINGING INSTABILITY AND FORCING TO THE NORTHERN PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1241 PM CDT MON JUL 21 2014

MVFR FOR BJI WITH SLOWLY ERODING 1500FT DECK. ELSEWHERE VFR FOR THE
AFTN THEN SVR SQUALL LINE EXPECTED TO MOVE FROM WEST TO EAST THIS
EVENING IMPACTING DVL AROUND 23-01Z GFK AND FAR 01-03Z AND TVF BJI
BY 02-04Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ039-049-052-053.

MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ003-029>032-040.

&&

SHORT TERM...JR
LONG TERM...JK
AVIATION...JK
Hazardous weather outlook, Jul 21, 5:34 AM CST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
634 AM CDT MON JUL 21 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
634 AM CDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
THE REGION LATER THIS AFTERNOON AND EVENING. THE MOST LIKELY AREA
FOR SEVERE STORMS WILL BE SOUTH OF HIGHWAY TWO. DAMAGING WINDS AND
LARGE HAIL ARE LIKELY...WITH A TORNADO ALSO POSSIBLE. SOME WIND
GUSTS COULD BE PARTICULARLY DAMAGING. INTENSE RAINFALL RATES ARE
EXPECTED...AND COULD LEAD TO ISOLATED AREAS OF VERY HEAVY
RAINFALL.

DANGEROUS HOT AND HUMID CONDITIONS ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE LATER THIS WEEK INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Jul 21, 3:19 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
419 PM CDT MON JUL 21 2014

NDZ007-008-212200-
CAVALIER ND-PEMBINA ND-
419 PM CDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN PEMBINA AND
SOUTHEASTERN CAVALIER COUNTIES UNTIL 500 PM CDT...

AT 417 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A THUNDERSTORM 14
MILES SOUTHWEST OF LANGDON...MOVING TO THE EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
NEKOMA AROUND 430 PM CDT.
UNION...OSNABROCK AND MILTON AROUND 500 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4872 9795 4872 9792 4856 9793 4855 9793
      4855 9863 4866 9866 4878 9795
TIME...MOT...LOC 2119Z 260DEG 20KT 4859 9849

JK

The radar

The Fargo/Grand Forks radar (KMVX), 139 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 7 hail, 4 tornado, 3 funnel cloud, 2 flash flood. Local standard time, as filed.

Hail, Cavalier

When
July 21, 3:45 PM CST
Where
Cavalier County, 3.57 mi NNE of Hovey Mobil Park
Measured
1 in hail
Reported by
Public
Coordinates
48.630, -98.210

Hail, Cavalier

When
July 21, 3:50 PM CST
Where
Cavalier County, 3.48 mi S of Easby
Measured
0.75 in hail
Reported by
Public
Coordinates
48.670, -98.260

Extremely heavy rain fell along with a significant amount of dime sized hail.

Hail, Grand Forks

When
July 21, 6:13 PM CST
Where
Grand Forks County, 0.69 mi N of Larimore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.910, -97.630

Dime to quarter sized hail fell.

Hail, Grand Forks

When
July 21, 6:21 PM CST
Where
Grand Forks County, 1.98 mi WSW of Arvilla
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.910, -97.540

Thunderstorm Wind, Eddy

When
July 21, 6:27 PM CST
Where
Eddy County, 3.12 mi WNW of Brantford
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.620, -98.940

Three large 50,000 bushel steel grain bins were partially caved in at a farmstead and numerous large tree branches and limbs were broken off across central Pleasant Prairie Township.

Thunderstorm Wind, Eddy

When
July 21, 6:32 PM CST
Where
Eddy County, 4.19 mi E of Brantford
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.600, -98.790

Numerous large tree branches and limbs were broken down across Columbia and western Cherry Lake townships. At two nearby farmsteads, one steel clad pole shed was collapsed, several steel grain bins were caved in, roofing was blown off a cattle shed, and other farm outbuildings were damaged. At another farmstead, one garage was blown down and several trees were snapped or uprooted.

Tornado, Eddy

When
July 21, 6:35 PM CST to 6:41 PM CST
Where
Eddy County, 13.58 mi E of Brantford to 14.69 mi S of Hamar
Rating
EF0
Path length
4.41 mi
Path width
100 yd
Continued into
Griggs, Nd (FGF)
Reported by
Trained Spotter
Coordinates
47.620, -98.590

A funnel formed northwest of McHenry (which is actually located in Foster County), north of the Eddy/Foster county line, and touched down near highway 20. The tornado then tracked intermittently to the east-northeast for about eight miles (about four miles of this occurred in Eddy County), to around three miles west-northwest of Red Willow Lake (in Griggs County). Numerous large tree tree branches were broken down or tree trunks snapped along the damage path. Peak winds were estimated at 80 mph.

Thunderstorm Wind, Eddy

When
July 21, 6:39 PM CST
Where
Eddy County, 9.72 mi S of Hamar
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
47.710, -98.570

The peak wind was reported at the NDAWN station near highway 20, midway between McHenry and Hamar.

Tornado, Griggs

When
July 21, 6:41 PM CST to 6:46 PM CST
Where
Griggs County, 4.76 mi NNW of Mose to 6.49 mi NNE of Mose
Rating
EF0
Path length
4.67 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
47.640, -98.500

This tornado began in Eddy County at 1835 CST, with its first four miles of track in that county. The tornado crossed into Griggs County at 1841 CST and tracked intermittently to the east-northeast for about another four miles (the total track was about eight miles), where it ended about three miles west-northwest of Red Willow Lake. Numerous large tree branches were broken down or tree trunks snapped along the path. Peak winds were estimated at 80 mph.

Hail, Grand Forks

When
July 21, 6:46 PM CST
Where
Grand Forks County, 1.98 mi WSW of Arvilla
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
47.910, -97.540

Tornado, Nelson

When
July 21, 6:47 PM CST
Where
Nelson County, 5.42 mi SW of Tolna
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
47.780, -98.520

A brief touchdown was observed over open country near the Sheyenne River. Peak winds were estimated at 70 mph.

Thunderstorm Wind, Barnes

When
July 21, 6:48 PM CST
Where
Barnes County, 0.84 mi NE of Dazey Bryn Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.190, -98.160

The peak wind was measured at the Dazey NDAWN station.

Thunderstorm Wind, Grand Forks

When
July 21, 6:51 PM CST
Where
Grand Forks County, 1.55 mi WNW of (Gfk)grand Forks Int
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
47.960, -97.210

The peak wind was measured by the ASOS at the Grand Forks International Airport.

Hail, Grand Forks

When
July 21, 6:53 PM CST
Where
Grand Forks County, 2.12 mi SSE of Edisons
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.940, -97.670

Funnel Cloud, Nelson

When
July 21, 6:55 PM CST
Where
Nelson County, 1.86 mi W of Mc Ville Arpt
Reported by
Emergency Manager
Coordinates
47.780, -98.220

Thunderstorm Wind, Grand Forks

When
July 21, 6:58 PM CST
Where
Grand Forks County, 1.55 mi WNW of (Gfk)grand Forks Int
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
47.960, -97.210

The peak wind was measured by the ASOS at the Grand Forks International Airport. Window damage was reported at the terminal building.

Thunderstorm Wind, Nelson

When
July 21, 7:00 PM CST
Where
Nelson County, 0.46 mi W of Mc Ville
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
47.770, -98.180

Multiple trees were blown down and two empty grain bins were blown over.

Hail, Nelson

When
July 21, 7:03 PM CST
Where
Nelson County, 0.46 mi E of Kloten
Measured
2 in hail
Reported by
Public
Coordinates
47.720, -98.070

There were also numerous tree branches broken down.

Thunderstorm Wind, Nelson

When
July 21, 7:04 PM CST
Where
Nelson County, 0.47 mi W of Aneta
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.680, -97.990

Portions of tin roofing were blown off of a county building.

Thunderstorm Wind, Grand Forks

When
July 21, 7:05 PM CST
Where
Grand Forks County, 2.27 mi NNE of Bolack
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.980, -97.110

The wind gust was measured by the North Dakota DOT sensor along Interstate 29 north-northwest of Grand Forks.

Thunderstorm Wind, Steele

When
July 21, 7:06 PM CST
Where
Steele County, Sharon
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.600, -97.900

A couple of older farm outbuildings were blown over by the strong winds.

Thunderstorm Wind, Steele

When
July 21, 7:10 PM CST
Where
Steele County, 0.83 mi SE of Finley
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
47.510, -97.840

Several trees were blown down around town. One eight inch diameter tree fell on a deck, which resulted in some damage to the fencing. An automobile with attached trailer were moved and the trailer was twisted and collapsed.

Thunderstorm Wind, Grand Forks

When
July 21, 7:15 PM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.920, -97.070

Widespread tree damage was reported throughout the city of Grand Forks.

Thunderstorm Wind, Grand Forks

When
July 21, 7:17 PM CST
Where
Grand Forks County, 1.55 mi WNW of (Gfk)grand Forks Int
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
47.960, -97.210

The peak wind was measured by the ASOS at the Grand Forks International Airport.

Thunderstorm Wind, Steele

When
July 21, 7:18 PM CST
Where
Steele County, 8.47 mi NNE of Sherbrooke
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.580, -97.640

Several trees were blown over on the west side of Golden Lake.

Thunderstorm Wind, Nelson

When
July 21, 7:20 PM CST
Where
Nelson County, 0.69 mi N of Michigan City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.030, -98.120

Several small trees were blown over.

Thunderstorm Wind, Grand Forks

When
July 21, 7:22 PM CST
Where
Grand Forks County, 1.39 mi W of Northwood Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.720, -97.610

Several large diameter trees were snapped near the golf course.

Thunderstorm Wind, Traill

When
July 21, 7:25 PM CST
Where
Traill County, 0.83 mi SE of Hatton
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.640, -97.460

Widespread tree damage occurred throughout Newburgh and Garfield townships in northeast Steele County. At one homestead north of Hatton, several poplar trees were snapped and a patio cover was torn off a house and demolished. Tree damage continued into adjacent townships in Grand Forks and Traill counties.

Tornado, Grand Forks

When
July 21, 7:29 PM CST to 7:41 PM CST
Where
Grand Forks County, 2.32 mi E of Kempton to 2 mi SSE of Arvilla
Rating
EF1
Path length
8 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
47.820, -97.570

This tornado tracked intermittently for about eight miles before ending about two miles south-southeast of Arvilla. The tornado snarled trees in shelterbelts and broke down numerous large tree branches, limbs, and whole tree trunks along its path. A few rural residences and farm buildings had shingles torn off, quonset doors ripped off, and outbuildings damaged. Peak winds were estimated at 90 mph.

Thunderstorm Wind, Grand Forks

When
July 21, 7:35 PM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.920, -97.070

A second round of sustained strong winds brought more widespread tree damage to the city of Grand Forks.

Thunderstorm Wind, Grand Forks

When
July 21, 7:35 PM CST
Where
Grand Forks County, 1.46 mi NNW of Thompson
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
47.800, -97.110

Two trees, one 25 inches in diameter and the other 30 inches in diameter, were snapped in a yard. Power lines were also knocked down in Thompson.

Thunderstorm Wind, Grand Forks

When
July 21, 7:36 PM CST
Where
Grand Forks County, 0.69 mi N of Larimore
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.910, -97.630

Numerous large tree branches and limbs and several tree trunks were snapped off due to prolonged periods of damaging winds.

Thunderstorm Wind, Grand Forks

When
July 21, 7:38 PM CST
Where
Grand Forks County, Holmes
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.720, -97.300

Widespread wind damaged was noted in shelterbelts across Union Township. Numerous large tree branches and limbs were broken down and an occasional tree trunk was snapped.

Thunderstorm Wind, Traill

When
July 21, 7:40 PM CST
Where
Traill County, 0.47 mi E of Hillsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.400, -97.060

Several trees were blown down with scattered power outages around town.

Funnel Cloud, Grand Forks

When
July 21, 7:42 PM CST
Where
Grand Forks County, 2.42 mi ESE of Arvilla
Reported by
Emergency Manager
Coordinates
47.910, -97.450

A funnel cloud was viewed from Turtle River State Park.

Funnel Cloud, Grand Forks

When
July 21, 7:45 PM CST
Where
Grand Forks County, 5.36 mi NNE of Logan Center
Reported by
State Official
Coordinates
47.870, -97.770

Thunderstorm Wind, Traill

When
July 21, 7:49 PM CST
Where
Traill County, 3.35 mi ENE of Kelso
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.330, -96.960

The peak wind was measured by the NDAWN station seven miles southeast of Hillsboro.

Thunderstorm Wind, Grand Forks

When
July 21, 8:00 PM CST
Where
Grand Forks County, 1.98 mi WNW of Grand Forks
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.930, -97.090

A few large trees were snapped along Gateway Drive. This was the third episode of damaging winds in that area for the evening.

Flash Flood, Grand Forks

When
July 21, 8:10 PM CST to July 22, 12:30 AM CST
Where
Grand Forks County, 0.46 mi E of Bolack to 2.12 mi NNW of Merrifield
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
47.950, -97.120

Two to four inches of rain fell in a little over an hour, quickly flooding streets and low lying areas in the city of Grand Forks.

Thunderstorm Wind, Richland

When
July 21, 8:25 PM CST
Where
Richland County, 2.07 mi S of Colfax
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.440, -96.870

Several large tree branches and limbs were broken down in shelterbelts across northern Abercrombie Township.

Flash Flood, Grand Forks

When
July 21, 9:00 PM CST to July 22, 12:30 AM CST
Where
Grand Forks County, 8 mi NW of Larimore to 6 mi SW of Larimore
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
47.982, -97.752

Several sections of rural township roads were partially washed out in Larimore, Niagara, and Elm Grove townships in west central Grand Forks County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for North Dakota, 2014Warnings in North Dakota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523459, 523461, 523462, 523463, 523652, 523653, 523657, 523474, 523658, 523464, 523667, 523477, 523478, 523479, 523669, 523481, 523486, 523670, 523671, 523489, 523493, 523490, 523491, 523492, 523500, 523502, 523675, 523676, 523679, 523504, 523680, 523682, 523683, 523509, 523684, 523685, 523510, 523686, 523744, 523687, and more.